When illness strikes and a medication is prescribed by a GP there’s often some chance of side effects. Hair loss, or alopecia, is one of the more common complications that can occur and it can be split into two main types: anagen effluvium and telogen effluvium. Whilst they both vary in terms of the triggers and affect different stages of the hair growth the net effect is still the same: hair loss.
Chemotherapy is a major culprit
On the whole drug-induced alopecia becomes apparent within two to five of weeks of taking a new drug and it will often cause shedding on the eyebrows and lashes as well as the head hair. Chemotherapy is a well known cause of hair loss and fortunately there is plenty of advice and support available to anyone suffering from it as part of their cancer treatment.
There are several other drugs though which can cause alopecia. Anything that affects hormones has the potential to cause hair loss such as the oral contraceptive pill or Hormone Replacement Therapy. But it’s not just hormones – other medications known to be linked to hair loss include anti inflammatories, epilepsy medications and anti-depressants such as lithium.
The key thing if you spot hair loss after taking a new drug is not to panic and stop taking it. Alopecia may be co-incidental and not related to the drug or it may be a symptom of the underlying problem, such as depression or stress.
Go back to the GP and discuss what’s happening. It might be that there are alternative treatments which are less likely to result in alopecia or you may be advised that the results are likely to be temporary and potentially worth bearing to resolve a greater problem. Everyone and every case is different so it’s critical to get the right advice for you.